Alert archive / South Carolina / Freeze Warnings in 2017

Freeze Warning 10, NWS Columbia, SC

November 19, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Nov 19, 2017, 1:34 PM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 20, 2017, 4:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2017, 1:34 PM EST (18:34 UTC)
In effect from
Nov 20, 2017, 4:00 AM EST
Expired
Nov 20, 2017, 9:00 AM EST
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS72 KCAE 191834
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
134 PM EST Sun Nov 19 2017


GAZ040-SCZ015-018-020-021-025-026-201200-
/O.NEW.KCAE.FZ.W.0010.171120T0900Z-171120T1300Z/
Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, and Ridge Spring
134 PM EST Sun Nov 19 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST MONDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 8 AM EST Monday. 

* TEMPERATURE...Lows in the lower 30s.

* IMPACTS...Freezing temperatures may damage sensitive vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Ensure livestock and any outdoor pets have
shelter from the cold.

&&

$$

GAZ063>065-077-SCZ016-022-027>031-035>038-041-201200-
/O.NEW.KCAE.FR.Y.0002.171120T0900Z-171120T1400Z/
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Thomson, Martinez, Evans, Hephzibah, 
Waynesboro, Cheraw, Pageland, Camden, Lugoff, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, Orangeburg, Brookdale, St. Matthews, Manning, 
Summerton, Bamberg, and Denmark
134 PM EST Sun Nov 19 2017

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EST MONDAY...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EST Monday. 

* TEMPERATURE...Low temperatures in the mid 30s. 

* IMPACTS... Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.
Ensure livestock and any outdoor pets have shelter from the cold.

&&

$$
2 follow-up statements
755 
WWUS72 KCAE 200920
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
420 AM EST Mon Nov 20 2017

...Freezing temperatures with frost this morning...

.The freeze warning has been expanded to include all counties in
the Midlands amnd CSRA...

GAZ063>065-077-SCZ016-022-027>031-035>038-041-201400-
/O.UPG.KCAE.FR.Y.0002.000000T0000Z-171120T1400Z/
/O.EXB.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/
McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Thomson, Martinez, Evans, Hephzibah, 
Waynesboro, Cheraw, Pageland, Camden, Lugoff, Seven Oaks, 
West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, 
Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, 
Blackville, Orangeburg, Brookdale, St. Matthews, Manning, 
Summerton, Bamberg, and Denmark
420 AM EST Mon Nov 20 2017

...FREEZE WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect until 9 AM EST this morning. The
Frost Advisory is no longer in effect.

* TEMPERATURES...29 to 32. 

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold. Frost expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GAZ040-SCZ015-018-020-021-025-026-201400-
/O.EXT.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/
Lincoln-Lancaster-McCormick-Newberry-Fairfield-Edgefield-Saluda-
Including the cities of Lincolnton, Lancaster, Elgin, 
Lancaster Mill, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Edgefield, Johnston, Saluda, and Ridge Spring
420 AM EST Mon Nov 20 2017

...FREEZE WARNING NOW IN EFFECT UNTIL 9 AM EST THIS MORNING...

* TEMPERATURE...27 to 30.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation. Ensure livestock and any outdoor pets have
shelter from the cold.

&&

$$
490 
WWUS72 KCAE 201349
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
849 AM EST Mon Nov 20 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
201500-
/O.EXP.KCAE.FZ.W.0010.000000T0000Z-171120T1400Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
849 AM EST Mon Nov 20 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM EST THIS MORNING...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Nov 19, 12:42 PM EST, 52 minutes earlier.

Area forecast discussion, Nov 19, 12:42 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1242 PM EST Sun Nov 19 2017

.SYNOPSIS...
A cold front located offshore will continue moving east as high
pressure builds in from the west. A dry and cooler air mass
will overspread the area through Monday. Moisture will return
mid to late week as the weak low pressure develops over the Gulf
of Mexico.

&&

.NEAR TERM /THROUGH MONDAY/...
Upper level trough moving thru the eastern CONUS today. Surface
cold front just east of the Midlands will move offshore this
morning. Clearing skies this morning. Dry forecast today and
tonight.

The models suggest diminishing winds during the day. Cold
advection through the day but with downslope flow. Stayed on the
cooler side of Mos...so upper 50s to mid 60s for max temperatures
with full insolation. Overnight low temperatures near freezing
especially in the north and west Midlands/CSRA. Patchy frost
possible may be possible elsewhere.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Dry and cooler air mass over the area Monday with temperatures
ranging from the upper 50s north to the lower 60s south. Monday
night and Tuesday. Low level moisture expected to increase with
weak isentropic lift developing especially across the CSRA.
Warmer temperatures expected Monday night with due to less
radiational cooling. A few showers are possible Tuesday due to
weak isentropic lift. Precip should be very light and limited.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Model uncertainty through the extended period with highly
amplified pattern. So continue low confidence forecast with
little model run-run consistency as upper level low/southern
stream energy moves into the Gulf of Mexico. Weak low pressure
may develop in the Gulf of Mexico and track northeast. Moisture
appears to focus early along old frontal boundary across
Florida to the Georgia and Carolina coastline. Will keep a small
chance for rain mid to late week including Thanksgiving
although confidence remains low with large spread in guidance.
Leaning toward cooler than normal for Thanksgiving given the
pattern and possibility of rain. Overall, temperatures generally
near normal through mid-week, then below normal through
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions through the 24 hour TAF period.

Pressure gradient relaxing in the wake of a cold front located
offshore. Could still see occasional wind gusts 15-18 knots through
21Z. Otherwise Northwest winds around 10 knots becoming light
tonight as high pressure builds into the region. Skies will be
clear given dry air mass. Significant fog not expected due to
dry air, though some localized ground fog at fog prone AGS
towards sunrise may not be ruled out.

EXTENDED AVIATION OUTLOOK...CIG restrictions possible late
Monday night through Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 19, 7:11 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
711 AM EST Sun Nov 19 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-201215-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
711 AM EST Sun Nov 19 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Low temperatures tonight will be near freezing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 7:01 PM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more12 hr
Nov 19, 1:34 PM ESTFrost AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 5 more15 hr
Nov 19, 12:34 AM ESTSpecial Weather StatementCAEBurke, Columbia, McDuffie, Richmond41 min

Nearby

Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.